Texas, 2024

Tornado and Flash Flooding in Texas, November 7 to 8, 2024

November 7 to 8, 2024 · NWS SJT · 19 events in 3 counties and zones

The combination of an upper level storm system and a cold front resulted in scattered severe thunderstorms across the Concho Valley and the Heartland during the evening hours. The storms produced large hail, strong gusty winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an upper level storm system and a cold front resulted in scattered severe thunderstorms across the Concho Valley and the Heartland during the evening hours. The storms produced large hail, strong gusty winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 7, 2:35 PM CST, 3 hours 11 minutes earlier. Its key messages:

  • Slight Risk for Severe Thunderstorms this evening into the overnight hours across much of West Central Texas.
  • Rain chances through Friday night. Localized flooding possible tonight into Friday. A Flood Watch is in effect for the Big Country and western Concho Valley.
  • Cooler through Saturday, then warmer and dry Monday into Tuesday before the approach of the next cold front on Wednesday.
Area forecast discussion, Nov 7, 2:35 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
235 PM CST Thu Nov 7 2024

...New SHORT TERM...

.KEY MESSAGES...

  - Slight Risk for Severe Thunderstorms this evening into the
    overnight hours across much of West Central Texas.

  - Rain chances through Friday night. Localized flooding possible
    tonight into Friday. A Flood Watch is in effect for the Big
    Country and western Concho Valley.

  - Cooler through Saturday, then warmer and dry Monday into
    Tuesday before the approach of the next cold front on
    Wednesday.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 217 PM CST Thu Nov 7 2024

...Severe storms likely tonight. Localized flooding likely
tonight into Friday afternoon...

Isolated strong to severe thunderstorms developed in the Big Country
earlier this afternoon...where a weak cold front extended south of I-
20, in the hills south of Abilene and Sweetwater. The storms have
since moved northeast of the area. While there has been a break in
storm activity...temperatures have risen into the lower 80s in
the Concho Valley and areas southward. This will provide
additional instability for storms tonight. Surface based CAPES at
2 PM CST south of the cold front were fairly high in the 1500 to
2000 J/KG range. Most Unstable CAPES were 1000 to 1500 J/KG, north
of the front in the Big Country. Effective bulk shears were also
moderately high in the 45-50 KT range and should allow the
development of severe storms.

As an upper low moves east across southern Mexico, bringing
additional instability, numerous showers and thunderstorms are
expected to develop, beginning late afternoon and evening. Large
hail possible, particularly in the Concho Valley into the Big
Country, Localized flooding is also likely as precipitable water
values rise over 1.5 inches. A Pacific front later will move
slowly eastward across the region midnight through mid afternoon,
providing an additional focus for shower and thunderstorm
development.

Heavy general rainfall amounts of 1 to 3 inches possible, with 3 to
4 inches across the Big Country. A few areas could see 5 inches or
more inches, particularly as storms train from north to south,
along the Pacific front, in the midnight to noon Friday time
period. A flash flood watch has already been issued for the Big
Country and Concho Valley for tonight starting at 6 PM tonight and
continuing through 3 PM CST Friday.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 135 PM CST Thu Nov 7 2024

Rain chances will weaken Friday evening as the upper low continues
to move east and goes north of our area. Much drier air will be
brought in as the low moves off to the northeast, clearing skies and
ending rain chances. Temperatures will gradually increase for Sunday
and the first part of next week, as winds switch back to the south
and upper level ridging starts to build. A cold front is expected
some time on Wednesday, however the timing and strength of the
front is still uncertain. Models bring the front through anytime
between Wednesday morning and Wednesday evening, which will have
an impact on Wednesday's high temperatures and rain chances.
Right now, we're going with highs in the middle of the model
solutions and low PoPs, but we'll get a better idea on the timing
and strength of the front as we get closer.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Thu Nov 7 2024

Scattered showers and thunderstorms will continue to develop this
afternoon, occasionally moving over the terminals, especially
KABI, KSJT, and KBBD. Mainly MVFR stratus is expected, but brief
IFR visibilities expected in heavy rain. Late tonight, early
Friday morning, a more extensive band of thunderstorms with heavy
rainfall will move through, bringing IFR ceilings and visibilities
through the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     62  69  42  69 / 100  90  20   0
San Angelo  58  69  41  71 /  80  90  10   0
Junction    61  71  44  72 /  50  80  20   0
Brownwood   64  70  45  70 /  80  90  30   0
Sweetwater  60  67  43  69 / 100  90  10   0
Ozona       54  67  42  71 /  90  80  10   0
Brady       63  70  45  69 /  70  80  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM CST this evening through Friday afternoon
for Callahan-Coke-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...04
LONG TERM....AP
AVIATION...04

In the hours before

Special weather statement, Nov 7, 12:04 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1204 PM CST Thu Nov 7 2024

TXZ114-071830-
Shackelford TX-
1204 PM CST Thu Nov 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SHACKELFORD COUNTY
THROUGH 1230 PM CST...

At 1203 PM CST, Doppler radar was tracking a strong thunderstorm near
Moran, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ibex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3254 9912 3261 9919 3272 9910 3255 9910
TIME...MOT...LOC 1803Z 220DEG 29KT 3259 9912

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, Nov 7, 4:48 PM CST, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
448 PM CST Thu Nov 7 2024

TXZ054-065-066-071-072-072330-
Irion TX-Runnels TX-Tom Green TX-Nolan TX-Coke TX-
448 PM CST Thu Nov 7 2024

...STRONG THUNDERSTORMS WILL IMPACT COKE...CENTRAL TOM GREEN...
NORTHWESTERN RUNNELS AND EASTERN IRION COUNTIES THROUGH 530 PM CST...

At 447 PM CST, Doppler radar was tracking a strong thunderstorm near
Arden, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Angelo, Robert Lee, Mertzon, Blackwell, Bronte, E.V. Spence
Reservoir Near Paint Creek Recreation Area, Grape Creek, Sanco,
Knickerbocker, Arden, O.C. Fisher Reservoir, Lake Nasworthy,
Tankersley, San Angelo State Park, Twin Buttes Reservoir, Water
Valley, Sherwood, Carlsbad, Silver, and Fort Chadbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 10106 3208 10069 3209 10017 3109 10058
TIME...MOT...LOC 2247Z 208DEG 22KT 3147 10069

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Nov 7, 5:30 PM CST, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
530 PM CST Thu Nov 7 2024

TXZ071-072-080015-
Irion TX-Tom Green TX-
530 PM CST Thu Nov 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN TOM GREEN AND EAST
CENTRAL IRION COUNTIES THROUGH 615 PM CST...

At 529 PM CST, Doppler radar was tracking a strong thunderstorm over
Twin Buttes Reservoir, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Angelo, Wall, San Angelo State Park, Twin Buttes Reservoir,
Goodfellow Air Force Base, Veribest, Knickerbocker, Vancourt, O.C.
Fisher Reservoir, Lake Nasworthy, Tankersley, Us-67 Near The Irion-
Tom Green County Line, and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CST for
west central Texas.

&&

LAT...LON 3137 10077 3164 10032 3136 10011 3120 10064
TIME...MOT...LOC 2329Z 228DEG 26KT 3134 10059

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Nov 7, 5:33 PM CST, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
533 PM CST Thu Nov 7 2024

TXZ054-065-066-127-080015-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
533 PM CST Thu Nov 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COKE...EASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES THROUGH
615 PM CST...

At 533 PM CST, Doppler radar was tracking a strong thunderstorm over
Blackwell, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackwell, Nolan, Hylton, Maryneal, Happy Valley, Fort Chadbourne,
Coronados Camp, Lake Abilene, Shep, Camp Butman, The Intersection Of
Highway 70 And Ranch Road 53, Oak Creek Reservoir, and Camp Tonkawa.

This includes Interstate 20 between Mile Markers 255 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CST for
west central Texas.

&&

LAT...LON 3223 9986 3195 10036 3213 10055 3252 10023
      3252 10018
TIME...MOT...LOC 2333Z 228DEG 26KT 3211 10033

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KB

The radar

The San Angelo radar (KSJT), 2 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail, 5 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
November 7, 5:46 PM CST
Where
Tom Green County, 0.89 mi SSE of (Sjt)mathis Fld San
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.358, -100.496

ASOS reported a 64 mph wind gust at San Angelo Regional Airport.

Thunderstorm Wind, Tom Green

When
November 7, 5:50 PM CST
Where
Tom Green County, 3.63 mi NW of San Angelo Res
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.520, -100.540

Mesonet station reported a 64 mph wind gust.

Hail, Tom Green

When
November 7, 5:57 PM CST
Where
Tom Green County, 2.73 mi SW of Goodfellow Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -100.430

Public reported quarter size hail.

Hail, Tom Green

When
November 7, 5:59 PM CST
Where
Tom Green County, 1.38 mi N of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.390, -100.500

Public reported quarter size hail.

Thunderstorm Wind, Tom Green

When
November 7, 6:10 PM CST
Where
Tom Green County, 0.69 mi N of Goodfellow Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.440, -100.400

Public reported utility power lines and street signs blown down.

Thunderstorm Wind, Runnels

When
November 7, 7:00 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.740, -99.950

Mesonet station reported a 61 mph wind gust.

Tornado, Runnels

When
November 7, 7:18 PM CST to 7:20 PM CST
Where
Runnels County, 2.15 mi NNW of Benoit to 2.65 mi N of Benoit
Rating
EFU
Path length
0.65 mi
Path width
20 yd
Reported by
County Official
Coordinates
31.800, -99.840

A tornado touched down in Runnels County but no damage was reported.

Hail, Coleman

When
November 7, 7:27 PM CST
Where
Coleman County, 1.76 mi W of Glen Cove
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.870, -99.680

Storm chaser reported quarter size hail.

Hail, Coleman

When
November 7, 7:35 PM CST
Where
Coleman County, 3.79 mi ENE of Talpa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.790, -99.660

Public report of golf ball size hail. Multiple homes with broken windows from wind driven hail.

Hail, Coleman

When
November 7, 7:38 PM CST
Where
Coleman County, 1.36 mi ENE of Glen Cove
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.880, -99.630

A NWS Cooperative Observer reported quarter size hail.

Thunderstorm Wind, Tom Green

When
November 7, 8:40 PM CST
Where
Tom Green County, 0.95 mi SSE of (Sjt)mathis Fld San
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.357, -100.497

ASOS measured a 60 mph wind gust at San Angelo Regional Airport.

Thunderstorm Wind, Tom Green

When
November 7, 8:45 PM CST
Where
Tom Green County, 2.73 mi SW of Goodfellow Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.400, -100.430

Public reported a horse shed was blown over by strong winds.

Hail, Tom Green

When
November 7, 9:51 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.450, -100.450

A trained NWS spotter reported quarter size hail. The time was estimated from radar.

Flash Flood, Coleman

When
November 7, 10:00 PM CST
Where
Coleman County, 0.59 mi E of Glen Cove
Cause
Heavy Rain
Reported by
Public
Coordinates
31.870, -99.640

Public reported on social media that there were roads under water north of Hords Creek Lake near Glen Cove.

Flash Flood, Runnels

When
November 7, 10:00 PM CST
Where
Runnels County, Miles to 0.02 mi S of Miles
Cause
Heavy Rain
Reported by
Public
Coordinates
31.600, -100.180

Public reported on social media that there were flooded roads near Miles.

Flash Flood, Tom Green

When
November 7, 10:00 PM CST
Where
Tom Green County, 1.7 mi E of San Angelo Res to 1.74 mi E of San Angelo Res
Cause
Heavy Rain
Reported by
Public
Coordinates
31.476, -100.472

Public reported on social media that there were flooded roads near Fannin Elementary.

Flash Flood, Tom Green

When
November 7, 11:45 PM CST
Where
Tom Green County, 0.12 mi W of San Angelo to 0.13 mi W of San Angelo
Cause
Heavy Rain
Reported by
Public
Coordinates
31.470, -100.432

Public reported on social media that there was flash flooding on Main Street in San Angelo.

Flash Flood, Tom Green

When
November 8, 12:31 AM CST
Where
Tom Green County, 1.98 mi S of San Angelo to 1.97 mi S of San Angelo
Cause
Heavy Rain
Reported by
Public
Coordinates
31.442, -100.435

Public reported that there was water over Irving Street in downtown San Angelo and measured 3 feet of water at a staff gage at the intersection of Avenue Q and Chadbourne.

Flood, Tom Green

When
November 8, 7:32 AM CST
Where
Tom Green County, 6.55 mi NNW of Mereta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.542, -100.178

Law enforcement reported FM 1692 was flooded at the Willow Creek bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224871, 1224872, 1224865, 1224866, 1224867, 1224874, 1224870, 1224869, 1224863, 1224864, 1224873, 1224868, 1224862, 1224875, 1224876, 1224877, 1224878, 1224879, 1224880.